Alert archive / Georgia / Flash Flood Watches in 2020
Flash Flood Watch 3, NWS Columbia, SC
NWS Columbia, SC issued this flash flood watch at Apr 19, 2020, 8:43 AM EDT for 4 counties in Georgia; Aiken County, Bamberg County, Barnwell County, South Carolina. It took effect at Apr 19, 2020, 7:00 PM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2020, 8:43 AM EDT (12:43 UTC)
- In effect from
- Apr 19, 2020, 7:00 PM EDT
- Expired
- Apr 20, 2020, 6:28 AM EDT
- In force
- 11 hr
- Issued by
- NWS Columbia, SC
- Flood severity
- None
Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC
The radar
The Columbia radar (KCAE), 95 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 0.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
218 WGUS62 KCAE 191243 FFACAE URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Columbia SC 843 AM EDT Sun Apr 19 2020 GAZ063-065-077-SCZ030-035-036-041-201200- /O.NEW.KCAE.FF.A.0003.200419T2300Z-200420T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ McDuffie-Richmond-Burke-Aiken-Barnwell-Orangeburg-Bamberg- Including the cities of Thomson, Augusta, Hephzibah, Waynesboro, Aiken, North Augusta, Barnwell, Williston, Blackville, Orangeburg, Brookdale, Bamberg, and Denmark 843 AM EDT Sun Apr 19 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM EDT THIS EVENING THROUGH MONDAY MORNING... The National Weather Service in Columbia has issued a * Flash Flood Watch for portions of east central Georgia and central South Carolina, including the following areas, in east central Georgia, Burke, McDuffie, and Richmond. In central South Carolina, Aiken, Bamberg, Barnwell, and Orangeburg. * From 7 PM EDT this evening through Monday morning * Periods of showers and thunderstorms are expected beginning today through Monday morning. Rain will be heavy at times with localized flooding expected. Rainfall totals of 2 to 5 inches can be expected. Soils are expected to become saturated, and runoff from heavy rain will lead to a threat of flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
342 WGUS62 KCAE 200211 FFACAE URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Columbia SC 1011 PM EDT Sun Apr 19 2020 GAZ064-201200- /O.EXA.KCAE.FF.A.0003.000000T0000Z-200420T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Columbia- Including the cities of Martinez and Evans 1011 PM EDT Sun Apr 19 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT MONDAY... The National Weather Service in Columbia has expanded the * Flash Flood Watch to include a portion of east central Georgia, including the following area, Columbia. * Until 8 AM EDT Monday * Periods of showers and thunderstorms are expected to continue through Monday morning. Rain will be heavy at times with localized flooding expected. Rainfall totals of 2 to 4 inches will be possible. Soils are expected to become saturated, and runoff from heavy rain will lead to a threat of flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ GAZ063-065-077-SCZ030-035-036-041-201200- /O.CON.KCAE.FF.A.0003.000000T0000Z-200420T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ McDuffie-Richmond-Burke-Aiken-Barnwell-Orangeburg-Bamberg- Including the cities of Thomson, Augusta, Hephzibah, Waynesboro, Aiken, North Augusta, Barnwell, Williston, Blackville, Orangeburg, Brookdale, Bamberg, and Denmark 1011 PM EDT Sun Apr 19 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY... The Flash Flood Watch continues for * Portions of east central Georgia and central South Carolina, including the following areas, in east central Georgia, Burke, McDuffie, and Richmond. In central South Carolina, Aiken, Bamberg, Barnwell, and Orangeburg. * Until 8 AM EDT Monday * Periods of showers and thunderstorms are expected to continue through Monday morning. Rain will be heavy at times with localized flooding expected. Rainfall totals of 2 to 4 inches will be possible. Soils are expected to become saturated, and runoff from heavy rain will lead to a threat of flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
821 WGUS62 KCAE 201028 FFACAE Flood Watch National Weather Service Columbia SC 628 AM EDT Mon Apr 20 2020 GAZ063>065-077-SCZ030-035-036-041-201130- /O.CAN.KCAE.FF.A.0003.000000T0000Z-200420T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ McDuffie-Columbia-Richmond-Burke-Aiken-Barnwell-Orangeburg- Bamberg- Including the cities of Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Aiken, North Augusta, Barnwell, Williston, Blackville, Orangeburg, Brookdale, Bamberg, and Denmark 628 AM EDT Mon Apr 20 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of east central Georgia and central South Carolina has been cancelled. Showers and thunderstorms have moved out of the area ending the threat of flash flooding. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood watch went out at Apr 19, 6:26 AM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Apr 19, 6:26 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Columbia SC 626 AM EDT Sun Apr 19 2020 .SYNOPSIS... Drier air remains overnight. A significant system will bring showers and thunderstorms Sunday afternoon through early Monday, with the potential for severe thunderstorms once again across the area. Fair weather expected Tuesday and Wednesday, with moisture return again by Wednesday night and Thursday. && .NEAR TERM /THROUGH TONIGHT/... Current IR satellite imagery shows low pressure over western OK and TX with a warm front warm front extending through southern GA. The warm front will move northward this morning and cross the forecast area. As the warm front moves through the area moisture will rapidly increase with pwat values rising to over an inch by mid morning in the CSRA and midday in the central Midlands. Model soundings indicate an inversion over the area through much of the day so instability will be limited and thunderstorms which develop will be elevated in nature. Overall instability through this evening will be low and winds aloft will be nearly unidirectional with limited speed shear. With the increasing clouds through the day high temperatures will be in upper 60s in the western Midlands and warm into the upper 70s in the eastern Midlands. Main concern arrives this evening through tonight as the cold front will cross the region during the early morning hours. Although model soundings show the inversion persisting through much of the night elevated instability begins increasing during the early morning hours with speed shear rapidly increasing just ahead of the front with 925 mb winds between 50 and 60 knots and 850 mb winds 60 to 70 knots. Expect thunderstorms to begin around midnight and continue through sunrise as the front crosses the area. With the track of the low slightly further north the SPC day 1 convective outlook has taken the enhanced risk of severe thunderstorms northward and now includes most of the forecast area. The main severe threats will be damaging straight line winds and tornadoes with the greatest risk from the central Midlands through the CSRA. The SPC tornado threat include the southern Midlands and CSRA in a 10 percent chance of EF2 or greater tornadoes. Potential timing of the severe weather will be 2 am through sunrise. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... The low pressure system will march off the mid Atlantic Coast Monday morning with the upper level trough axis moving through during the early afternoon. This will bring an end to remaining showers with weak high pressure and slightly drier air moving in. The high will briefly reside over the region as the next cold front approaches from the northwest on Tuesday. The front will be dry as it crosses the forecast area Tuesday evening into Tuesday night with northerly flow and drier air overspreading the region Tuesday night as high pressure builds in. An upper level trough over the Southern Plains Sunday morning will quickly progress to the Carolina coast by Monday afternoon. Moisture will quickly return to The Midlands and CSRA during this time period with periods of heavy rain in showers and thunderstorms. Storm total precipitation amounts range from 1.25 inches north to nearly 3 inches south. WPC issued an Slight Risk of Excessive Rainfall for most of the region with a Moderate Risk in the CSRA. Temperatures Monday afternoon will be in the upper 60s north to the mid 70s south and Tuesday afternoon will see the mid to upper 70s for most locations. Overnight lows will be in the upper 40s to low 50s each night. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... The upper level pattern will become more zonal for the first part of the long term with increasing amplitude next weekend. This will result in systems quickly passing the area and the storm track moving slightly northward. High pressure will be over the area Wednesday morning then move quickly eastward through the day as the next low pressure system develops over the southern Plains and tracks into the mid MS River Valley Wednesday night then toward the Ohio Valley Thursday. With southerly flow increasing across the forecast area Thursday and a cold front moving through the Gulf Coast toward the area chances of showers will increase. The cold front will cross the forecast area Thursday night with moderate instability and another round of strong low level winds. Will continue to monitor for severe weather potential. Weak high pressure and slightly drier air are expected for Friday. Models diverge for the weekend with the GFS being more robust with the next system than the ECMWF. With the model differences have made few changes to the forecast for Saturday. Temperatures through the long term will be near normal. && .AVIATION /10Z SUNDAY THROUGH THURSDAY/... VFR Conditions becoming MVFR Sunday Afternoon. This morning starts off VFR with a cirrus deck expected to thicken early across the terminals. In the low levels, the airmass remains dry with deep moisture to our south and and southwest on the south side of a stalled front. High clouds and dry airmass should keep morning fog from developing. Two upper level systems will approach during the next 24 hours, with the first round this afternoon lifting the stalled front northward as a warm front. Expect MVFR CIGs to develop across all of the terminals. Rain will begin after 15-16Z in the CSRA and spread north and east NLT 18-20Z. As the warm frontal inversion strengthens and moist air upglide increases expect MVFR CIGs and VSBYs first at AGS/DNL/OGB then at CAE/CUB. With limited afternoon instability, thunderstorm activity isn't expected to be widespread but storms will be more likely at AGS/DNL/OGB. There is enough potential, so included embedded VCTS. EXTENDED AVIATION OUTLOOK...The second round of upper-level support stacking down to a surface low will present significant aviation restrictions after 00Z with IFR CIGs and VSBYs as the low tracks through the terminals Sunday night into Monday morning. Instability will be significant at AGS/DNL and OGB, and somewhat less at CAE/CUB. Winds will increase aloft and am expecting significant LLWS, turbulence aloft, and possible severe thunderstorms Monday from 06Z to 15Z. Plan for challenging approaches at all terminals after 00-06Z. High pressure and no restrictions are expected following frontal passage Tuesday and Wednesday. Another low pressure system brings aviation restrictions Thursday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Apr 19, 4:47 AM EDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 447 AM EDT Sun Apr 19 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 200900- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 447 AM EDT Sun Apr 19 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Severe thunderstorms will be possible late Sunday evening through Sunday night. The main threats will be damaging straight line winds and tornadoes with a few strong tornadoes possible. Locally heavy rainfall and flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for severe thunderstorms will continue into Monday morning. The main threats will be damaging straight line winds and isolated tornadoes. Locally heavy rainfall is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday night into Monday morning.
Nearby
Flash Flood Watches in Georgia, 2020Flash Flood Watches in South Carolina, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.